How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Neuro Doctor Your Own Question
Neuro Doctor
Neuro Doctor, Neurologist (MD)
Category: Neurology
Satisfied Customers: 5044
Experience:  American Board Certified Neurologist, Internal Medicine
56178413
Type Your Neurology Question Here...
Neuro Doctor is online now
A new question is answered every 9 seconds

Can urinary difficulties be a side effect of morphine? I

Customer Question

Hi. Can urinary difficulties be a side effect of morphine? I injured my lower back on saturday and went to the emergency room on monday. They took an x-ray and couldn't find anything concerning but gave me a morphine shot for pain. Now i seem to have some difficulty emptying my bladder. Is it that common with morphine?
Submitted: 1 year ago.
Category: Neurology
Expert:  Neuro Doctor replied 1 year ago.

Hi, I am an American Board Certified Neurologist and I am very glad to help you with your health concerns.

Yes urinary difficulties can occur after taking opioid drugs like morphine. While constipation is more often associated with morphine but some people experience difficulty in passing urine too. Some experience both problems (difficulty in passing urine and bowels both, some only one of these problems).

In your case since you have received an opioid drug (morphine) so it sounds like this is most likely morphine related. This should get better soon. You may also try to drink extra fluid and this should help in passing urine. You may also apply hot compressors over the lower abdomen corresponding to the bladder region and this may help in emptying the bladder.

If this is morphine related then this should get better soon, if you do not see improvement in the next 24 hours or so then you need to see your doctors so that they can explore any other possibilities, although this is most likely related to the morphine use itself.

Please let me know if you have any further questions; and if you feel you have received the answer to your question please rate me so that I can receive credit for the time and effort put by me in answering your question.

Best regards,

Neuro Doctor